Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 8, 2016

May 8, 2016 · NWS GID · 8 events in 4 counties and zones

Hail up to the size of half dollar coins and some wind damage occurred on this Sunday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$150,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail up to the size of half dollar coins and some wind damage occurred on this Sunday afternoon and evening. Isolated storms began developing over Dawson County around 3 p.m. CST. Hail up to the size of half dollars was reported in Cozad. As the late afternoon and evening hours wore on, more storms developed over south central Nebraska. Most of them were not severe, but nickel to quarter size hail fell over parts of Dawson County between 7 and 8 p.m. CST. Hail up 1.5 inches in diameter fell over part of Sherman County as well. Thunderstorms eventually formed into two small arc's. One formed from the Sandhills back down to Lexington. The other formed over northern Kansas and its northern fringe moved into south central Nebraska. This second arc produced wind damage in Minden and Red Cloud, with downed trees and snapped off tree limbs. Winds at Red Cloud were estimated around 75 mph.

A low pressure center was located over western Kansas. A warm front extended east from this low through northern Kansas. This front lifted north into Nebraska during the afternoon hours. These storms developed in the vicinity of this front and in the warm sector. Prior to convective initiation, temperatures were in the middle 70s with dewpoints in the middle 50s. Mid-level lapse rates were very steep, between 8 and 8.5 degrees C/km, resulting in MLCAPE between 1500 and 2000 J/kg. Effective deep layer shear was between 35 and 40 knots. In the upper levels, split flow was over North America, with a closed low over Wyoming and Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:48 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 8, 2:48 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SUN MAY 8 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 320 PM CDT SUN MAY 8 2016

SURFACE ANALYSIS SHOWS THE SURFACE LOW IN WESTERN KANSAS WITH A
WARM FRONT EXTENDING TO THE EAST ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON. NORTH OF THE FRONT WINDS ARE FROM THE EAST AND TO
THE SOUTH OF THE FRONT WINDS ARE FROM THE SOUTH. SATELLITE IS
STARTING TO SHOW A FEW CUMULUS STARTING TO DEVELOP.

THE UPPER LOW IN THE NORTHERN HIGH PLAINS SENDS THE FIRST UPPER
WAVE INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE
FRONT ACROSS NORTH CENTRAL KANSAS IS EXPECTED TO LIFT TO THE
NORTH DURING THE EVENING. EXPECT THUNDERSTORMS TO DEVELOP IN THE
VICINITY OF THE FRONT THIS AFTERNOON AND SPREAD ACROSS THE AREA
DURING THE REST OF THE AFTERNOON AND EVENING. THE MUCAPE IS OVER
3000 J/KG THIS AFTERNOON AND INTO THE EVENING HOURS WITH BULK
SHEAR OF 40 TO 50KTS. EXPECT THERE TO BE LARGE HAIL AND STRONG
WINDS AS THE MAIN THREAT...BUT WITH THE FRONT LIFTING THROUGH THE
SOUTHERN PART OF THE FORECAST AREA...THERE COULD BE ISOLATED
TORNADOES AS WELL. THE TIMING OF THE STORMS HAS BEEN FAIRLY
CONSISTENT WITH THE SHORT TERM MODELS THAT IT WILL BE LATE THIS
AFTERNOON. THE MUCAPE DIMINISHES FAIRLY QUICKLY THIS EVENING AND
EVEN THOUGH SOME THUNDERSTORMS WILL REMAIN INTO THE OVERNIGHT
HOURS...THE SEVERE THREAT SHOULD END BY MIDNIGHT. THE BEST
CHANCES OVERNIGHT WILL BE IN THE NORTHERN PART OF THE FORECAST
AREA.

THE UPPER LEVEL LOW MOVES TO THE EAST ACROSS SOUTH DAKOTA ON
MONDAY.THERE COULD BE A FEW LINGERING THUNDERSTORMS MONDAY
MORNING. THE NEXT WAVE FROM THE LOW MOVES INTO THE AREA MONDAY
AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS AS THIS WAVE MOVES THROUGH. THE MUCAPE IS OVER
4000 J/KG MONDAY AFTERNOON...BUT THE BULK SHEAR IS ONLY AROUND 20
KTS. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...BUT THAT
WOULD BE MAINLY TO THE EAST OF HIGHWAY 281.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 346 PM CDT SUN MAY 8 2016

OVERVIEW...THERE IS A PRETTY GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY EVENING/TUESDAY NIGHT...AND A FEW OF THESE
REMAINING SHOWERS MAY LINGER INTO WEDNESDAY MORNING. THURSDAY AND
FRIDAY WILL LIKELY BE DRY. WE WILL CARRY SOME LOW END CHANCES OF
RAIN SHOWERS FOR NEXT WEEKEND. AT THIS POINT AM NOT VERY IMPRESSED
WITH NEXT WEEKENDS RAIN CHANCES AND ODDS ARE CURRENTLY BETTER THAT
WE WILL BE DRY...BUT WORTH KEEPING AN EYE ON. TUESDAY COULD BE THE
WARMEST DAY WITH HIGHS IN THE 70S...WHILE WEDNESDAY THROUGH FRIDAY
WILL SEE HIGHS FROM THE UPPER 60S TO LOWER 70S. WE DO EXPECT A COOL
DOWN BY NEXT WEEKEND WITH HIGHS ONLY IN THE 60S AND CAN NOT RULE OUT
SOME 50 DEGREE HIGHS IN SOME SPOTS BY SUNDAY.

MONDAY NIGHT...MOST OF ANY THUNDERSTORMS FROM MONDAY AFTERNOON
SHOULD QUICKLY SLIDE EAST OUT OF OUR FORECAST AREA BEFORE MIDNIGHT.
GIVEN INSTABILITY AND SHEAR PROFILE CAN NOT RULE OUT A FEW SEVERE
STORMS...BUT THE BETTER CHANCE FOR SEVERE STORMS WILL BE MONDAY
AFTERNOON.

TUESDAY...THE NEXT UPPER LOW WILL BE TRACKING EAST ACROSS THE
NORTHERN PLAINS. THIS WILL SEND A COLD FRONT SOUTHEAST ACROSS
NEBRASKA THROUGH THE DAY AND COULD HELP TO INITIATE THUNDERSTORMS BY
LATE TUESDAY AFTERNOON OR EVENING. THUNDERSTORM CHANCES WILL
CONTINUE TO INCREASE INTO TUESDAY NIGHT AS THE FORCING FROM THE
UPPER TROUGH MOVE IN. THERE IS ENOUGH INSTABILITY EARLY ON IN THE
AFTERNOON AND EVENING TO GET A FEW STRONGER STORMS AND CAN NOT RULE
OUT AN ISOLATED SEVERE STORM. RAINFALL COULD BE RATHER WIDESPREAD
WITH SOME HIGHER AMOUNTS OVER 1 INCH CERTAINLY POSSIBLE.

WEDNESDAY...INSTABILITY IS LARGELY USED UP BY WEDNESDAY MORNING AND
WILL JUST CALL FOR PRIMARILY RAIN AS THE SYSTEM EXITS OUR EASTERN
FORECAST AREA. IT WILL BE A LITTLE COOLER BEHIND DEPARTING SYSTEM
WITH HIGHS IN THE 60S.

THURSDAY AND FRIDAY...A GOOD CHANCE OF BEING DRY BETWEEN SYSTEMS
WITH HIGHS IN THE UPPER 60S AND LOWER 70S.

SATURDAY AND SUNDAY...AN UPPER SYSTEM WILL TRACK ACROSS THE GREAT
LAKES AND COOLER AIR WILL SPILL DOWN OUT OF CANADA INTO THE PLAINS.
HIGHS COULD FALL INTO THE UPPER 50S AND 60S. THERE IS AT LEAST A
SLIGHT CHANCE OF SOME RAIN...BUT WITH THE AIRMASS BEING OUT OF
CANADA THE DEWPOINTS ARE RATHER LOW AND MOISTURE IS LACKING.
THEREFORE...AM NOT VERY CONFIDENT IN WEEKEND RAIN CHANCES AT THIS
TIME.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1207 PM CDT SUN MAY 8 2016

MAIN CONCERN FOR THE PERIOD WILL BE CHANCES FOR THUNDERSTORMS. THE
BEST CHANCE WILL BE EARLY THIS EVENING...BUT THERE ARE SOME
CHANCES BEFORE AND INTO THE OVERNIGHT HOURS. WITH THE
THUNDERSTORMS THERE COULD BE SOME MVFR CONDITIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...WESELY
AVIATION...JCB
Hazardous weather outlook, May 8, 2:50 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT SUN MAY 8 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
092100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
350 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN ENHANCED RISK OF SEVERE WEATHER TODAY ACROSS NORTHERN
KANSAS...WITH A SLIGHT RISK OF SEVERE ACROSS SOUTH CENTRAL
NEBRASKA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BEGIN DEVELOPING AROUND
OR AFTER 5 PM TODAY ACROSS THE AREA. THE THUNDERSTORMS WILL
BECOME MORE WIDESPREAD DURING THE EVENING HOURS. THE RISK FOR
SEVERE WEATHER IS ROUGHLY BETWEEN 5 PM AND MIDNIGHT. LARGE HAIL TO
THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS OF 70 MPH
ARE THE MAIN HAZARDS. HOWEVER...AN ISOLATED TORNADO CAN NOT BE
RULED OUT...ESPECIALLY ACROSS NORTHERN KANSAS WHERE A WARM FRONT
WILL START TO LIFT NORTH BY EARLY EVENING. THERE IS A RISK FOR
LOCALLY HEAVY RAIN OF AROUND 2 INCHES FROM STRONGER THUNDERSTORMS.

WHILE THUNDERSTORMS MAY LINGER WELL INTO THE NIGHT...THE RISK FOR
SEVERE WEATHER SHOULD GENERALLY END BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE EAST OF HIGHWAY 281...WITH
HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. THESE
THUNDERSTORMS ARE EXPECTED TO LINGER INTO MONDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON INTO TUESDAY
NIGHT. A FEW OF THESE STORMS COULD BE STRONG PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED MAINLY BETWEEN 5 PM AND 11 PM .

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 8, 12:59 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 SW ALTON              39.45N 98.97W
05/07/2016  E1.00 INCH       OSBORNE            KS   CO-OP OBSERVER

&&

DOXEY
Local storm report, May 8, 1:01 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 SW ALTON              39.45N 98.97W
05/07/2016  E1.75 INCH       OSBORNE            KS   CO-OP OBSERVER

&&

DOXEY
Special weather statement, May 8, 4:29 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SUN MAY 8 2016

NEZ060-082315-
DAWSON NE-
529 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 18 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COZAD AND GOTHENBURG.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 212 AND 224.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 10007 4105 9973 4077 10000 4080 10022
      4085 10022
TIME...MOT...LOC 2229Z 214DEG 40KT 4096 10001

HEINLEIN

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 8, 4:38 PM CST
Where
Dawson County, Cozad
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.870, -99.970

Hail, Dawson

When
May 8, 7:02 PM CST
Where
Dawson County, Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
May 8, 7:04 PM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
May 8, 7:13 PM CST
Where
Dawson County, Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -99.730

Hail, Sherman

When
May 8, 7:16 PM CST
Where
Sherman County, 3 mi N of Litchfield
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
41.213, -99.150

Hail, Dawson

When
May 8, 7:19 PM CST
Where
Dawson County, Sumner
Measured
0.88 in hail
Reported by
Public
Coordinates
40.950, -99.520

Thunderstorm Wind, Kearney

When
May 8, 7:30 PM CST
Where
Kearney County, Minden
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.500, -98.950

Two large trees limbs of 10 to 15 inches in diameter were downed in town.

Thunderstorm Wind, Webster

When
May 8, 7:48 PM CST
Where
Webster County, Red Cloud
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.100, -98.530

Several trees were uprooted at the local golf course. Other trees were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624586, 624587, 624588, 624589, 624590, 624591, 624592, 624593.